Document Type : Original Article
Professor of pediatrics, Mashhad University of medical science, Imam Reza Hospital, Mashhad, Iran.
Assistant professor of pediatrics, Mashhad University of medical science, Imam Reza Hospital, Mashhad, Iran.
specialist of pediatrics, Mashhad, Iran
Assistant of nuclear medicine, Mashhad University of medical science, Qaem hospital, Mashhad, Iran.
Introduction: Methadone is derived from heroin, this product is available in drug stores in form of syrup1mg/ml. Methadone is a long acting drug with half-life about 24 hours. Poisoning from opiates is one of the most dangerous and prevalent causes of poisoning in Imam Reza hospital (Norths- East of Iran), and its pattern has changed in the form of increased poisoning from methadone in recent years. The goal of this study is to evaluate why methadone poisoning in children under 6years old have been increasing in recent years
Method: This cross-sectional study was done on all of children referred to pediatric emergency room of Imam Reza Hospital for cause and agent of poisoning during 2013 to identify the number and the most common cause of poisoning; then evaluated demographic data in children with methadone poisoning as most common cause of accidental poisoning in children.
Results: In one year 3395 child admitted in pediatric emergency room that 409 cases (12%) had intoxication; of which 256 cases had different opium poisoning (62.5%) and 69 cases (16.8%) had methadone poisoning. In methadone poisonimg39 cases were male and 30 female. 25-48 months and 4-24 months age groups had the most cases of methadone poisoning respectively.
Conclusion: In the emergency center the most common poisoning is opioid compounds especially methadone and the reason can be methadone syrup which is available pharmacies. Parents use it to give up addiction Poisoning occurred because child likes to open the door of bottle and eat accidental.
Hamedi A, Ghahremani S, Ataei Nakhaei A, Balali MR, Ghahremani S. A Cross Sectional Study on Pediatric Methadone Poisoning in Northeast of Iran. Asia Pac J Med Toxicol 2016;5:75-8.
- Clarke SF, Dargan PI, Jones AL.. Naloxone in opioid poisoning: walking the tightrope. Emerg Med J. 2005 Sep;22(9):612-6.
- Sabzi Z, Soltani-PashaH, Azartash B, Sabzi P. The study of Poisoning in Children Refred to TaleghaniMedical-EducatioNal Centre of Gorgan, 2009. jgbfnm. . 2010;7(2):76-82.
- BAZMAMOUN H, FAYYAZ A, KHAJEH A, SABZEHEI MK, KHEZRIAN F. A study of methadone-poisoned children referred to Hamadan’s Besat Hospital/Iran. Iranian journal of child neurology. 2014;8(2):34.
- Bazmamoun H, FAYYAZi A, Khajeh A, Sabzehei MK, Khezrian F.. A Study of Methadone-Poisoned Children Referred to Hamadan's Besat Hospital/Iran. Iran J Child Neurol. 2014 Spring;8(2):34-7.
- Maamouri G, Alizadeh Ghamsari A, Teimouri E. Evaluation of Methadone Poisoning in Hospitalized Children: A Short Review. International Journal of Pediatrics. 2014 Aug 1;2(3.2):65-7.
- Alotaibi N, Sammons H, Choonara I. Methadone toxicity in children.
Arch Dis Child 2012;97:e1 doi:10.1136/archdischild-2012-301728.2
- Fayyazi A, Khajeh A, Bagheri M, Ahmadi S. Acute hydrocephaly following methadone intoxication in a child. Iran J Child Neurol. 2012;6(1):35-8.
- Greer AM, Hu S, Amlani A, Moreheart S, Sampson O, Buxton JA.. Patient perspectives of methadone formulation change in British Columbia, Canada: outcomes of a provincial survey. Subst Abuse Treat Prev Policy. 2016 Jan 14;11:3. doi: 10.1186/s13011-016-0048-3.
- Cousins G, Boland F, Courtney B, Barry J, Lyons S, Fahey T. Risk of mortality on and off methadone substitution treatment in primary care: a national cohort study. Addiction. 2016 Jan;111(1):73-82.
- J Sachdeva DK, Stadnyk JM. Are one or two dangerous? Opioid exposure in toddlers. The Journal of emergency medicine. 2005 Jul 31;29(1):77-84.
- Sachdeva DK, Stadnyk JM.. Are one or two dangerous? Opioid exposure in toddlers. J Emerg Med. 2005;29(1):77-84.
- Anselmo M, Rainho AC, do Carmo Vale M, Estrada J, Valente R, Correia M, Vieira JP, Barata D. Methadone intoxication in a child: toxic encephalopathy?. Journal of child neurology. 2006 Jul 1;21(7):618-20.
- Farnaghi F, Jafari N, Mehregan FF. Methadone Poisoning among Children Referred to Loghman-Hakim Hospital in 2009. Pajoohandeh j. 2012;16(6):299-303.
- Martin TC, Rocque MA. . Accidental and Non-Accidental Ingestion of Methadone and Buprenorphine in Childhood: A Single Center Experience, 1999-2009. Curr Drug Saf. 2011 Feb 1;6(1):12-6.
- LoVecchio F, Pizon A, Riley B, Sami A, D'Incognito C. Onset of symptoms after methadone overdose. Am J Emerg Med. 2007;25(1):57-9.
- Shadnia S, Rahimi M, Hassanian-Moghaddam H, Soltaninejad K, Noroozi A. Methadone toxicity: comparing tablet and syrup formulations during a decade in an academic poison center of Iran. Clin Toxicol (Phila). 2013 Sep-Oct;51(8):777-82. doi: 10.3109/15563650.2013.830732
- Ratcliffe SG. Methadone poisoning in a child. British medical journal. 1963 Apr 20;1(5337):1069.
- Sharif MR, Nouri S. Clinical signs and symptoms and laboratory findings of methadone poisoning in children. Iranian journal of pediatrics. 2015 Feb;25(1).